Flood, Halifax
- When
- August 8, 10:21 PM EST to August 9, 11:32 AM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Dan River at South Boston crested about a foot over flood stage around 3 AM on the 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The Dan River at South Boston crested about a foot over flood stage around 3 AM on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 9:22 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1022 PM EDT FRI AUG 8 2003 WITH CONVECTION STILL DEVELOPING HAVE DECIDED TO GO AHEAD AND EXTEND THE CURRENT FLOOD WATCH OVERNIGHT TO COVER. ALTHOUGH FLOODING LOOKS TO BE ISOLD...LINGERING INSTAB IN A TROPICAL TYPE ATMOS AIDED BY LOW LEVEL VEERING...MAKES ADDED SHRA/TSRA A GOOD BET ABOUT ANYWHERE OVERNGT. THIS COMBO WITH UNIDIRECTIONAL TRAINING PER SW TRAJ ALONG FRONT OF UPPER TROF...AND LOW FFG ALSO OF CONCERN. HAVE CONSIDERED ADDING IN A FEW ZONES OUT E WHERE HEAVY RAIN HAS OCCURRED BUT THINK PROBABLY TOO ISOLD AT THIS POINT TO CHANGE FFA. APPEARS THE MIDSHIFT WILL NEED TO CONSIDER EXTENDING WATCH ONCE AGAIN ON SAT. OTRW WILL CONT HIGH POPS S WITH HEAVY RAIN MENTION...AND TAPER TO CHCY FAR N WHERE COVERAGE LOOKS TO BE RATHER WDLY SCTD. OTRW SOME SMALL ADJUSTS TO CLOUDS AND TEMPS WITH UPDATE. .RNK... NC...FLOOD WATCH OVERNIGHT FOR ZONES NCZ001>004...NCZ018>020. VA...FLOOD WATCH OVERNIGHT FOR ZONES VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043. WV...FLOOD WATCH OVERNIGHT FOR ZONES WVZ042>044. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1040 PM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE GROUND IN THE WATCH AREA. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST IN THE AREA OVERNIGHT. RAINFALL RATES AS HIGH AS TWO INCHES AN HOUR WILL BE POSSIBLE IN SOME OF THESE STORMS...AND COULD CAUSE FLOODING. SEE WBCFFARNK FOR MORE DETAILS. THIS AND OTHER PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/RNK...ALL LOWERCASE LETTERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS/WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI AUG 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM FANCY GAP VA FLASH FLOOD
08/08/03 CARROLL LOVILLS CREEK OUT OF ITS
BANKS. ROAD CLOSURES DUE
TO HIGH WATER.REPORTED BY
CARROLL SHERIFFS OFFICE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT FRI AUG 08 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM MOUNT AIRY NC FLASH FLOOD
08/08/03 SURRY NUMEROUS REPORTS OF
FLOODED ROADS IN MOUNT
AIRY AND
VICINITY.REPORTED BY
SPOTTER.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330665.